Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Memphis, TN

March 3, 2020Alcorn County, Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 3, 2020, 3:55 AM CST for Alcorn County, Benton County, Tippah County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 3:55 AM CST (09:55 UTC)
Expired
Mar 3, 2020, 4:45 AM CST
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Benton County, MS, Tippah County, MS

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 12:59 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS54 KMEG 030955
SVRMEG
MSC003-009-139-031045-
/O.NEW.KMEG.SV.W.0055.200303T0955Z-200303T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
355 AM CST Tue Mar 3 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Tippah County in northeastern Mississippi...
  Northern Benton County in northeastern Mississippi...
  Western Alcorn County in northeastern Mississippi...

* Until 445 AM CST.

* At 354 AM CST, a severe thunderstorm was located near Snow Lake
  Shores, or 14 miles northwest of Ripley, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Corinth, Ripley, Snow Lake Shores, Canaan, Hinkle, Theo,
  Gravestown, Walnut, Ashland, Falkner, Kossuth, Chalybeate, Murry,
  Brody, Collinstown, Wenasoga, Biggersville, New Canaan, Whitten
  Town and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 8855 3475 8856 3475 8930 3481 8930
      3499 8921 3499 8851
TIME...MOT...LOC 0954Z 272DEG 45KT 3486 8916 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
414 
WWUS54 KMEG 031014
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
414 AM CST Tue Mar 3 2020

MSC009-031023-
/O.CAN.KMEG.SV.W.0055.000000T0000Z-200303T1045Z/
Benton MS-
414 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
northeastern Mississippi.

LAT...LON 3476 8855 3475 8856 3475 8905 3487 8900
      3499 8893 3499 8851
TIME...MOT...LOC 1013Z 272DEG 45KT 3485 8886 

$$

MSC003-139-031045-
/O.CON.KMEG.SV.W.0055.000000T0000Z-200303T1045Z/
Tippah MS-Alcorn MS-
414 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CST
FOR CENTRAL TIPPAH AND WESTERN ALCORN COUNTIES...

At 413 AM CST, a severe thunderstorm was located 9 miles northeast of
Ripley, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Corinth, Ripley, Hinkle, Theo, Walnut, Falkner, Kossuth, Chalybeate,
Murry, Allentown, Hightown, Collinstown, Wenasoga, Biggersville,
Crumtown, Brownfield, Gift, Lone Pine, Peoples and Tiplersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 8855 3475 8856 3475 8905 3487 8900
      3499 8893 3499 8851
TIME...MOT...LOC 1013Z 272DEG 45KT 3485 8886 

HAIL...<.75IN
WIND...60MPH
 
$$
543 
WWUS54 KMEG 031039
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
439 AM CST Tue Mar 3 2020

MSC003-139-031048-
/O.EXP.KMEG.SV.W.0055.000000T0000Z-200303T1045Z/
Tippah MS-Alcorn MS-
439 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TIPPAH AND WESTERN
ALCORN COUNTIES WILL EXPIRE AT 445 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
northeastern Mississippi.

LAT...LON 3476 8855 3475 8856 3475 8905 3487 8900
      3499 8893 3499 8851
TIME...MOT...LOC 1038Z 272DEG 45KT 3484 8848 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:14 AM CST, 41 minutes earlier.

Area forecast discussion, Mar 3, 3:14 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
314 AM CST Tue Mar 3 2020

.DISCUSSION...

Skies remain cloudy across much of the Mid-South early this
morning with temperatures ranging from the upper 50s to upper 60s.
A cold front has moved into the Mid-South with showers and
thunderstorms along and ahead of the front. A Severe Thunderstorm
Watch remains in effect for portions of the Mid-South until 5 AM
CST.

The front will push through the remainder of the Mid-South later
today with most of the rain exiting the region. Temperatures will
be a little cooler today with highs in the 60s. High pressure will
build into the region tonight with dry weather expected.
Temperatures will remain on the mild side with lows Wednesday
morning from the lower 40s to lower 50s.

An upper level low is forecast to move east out of West Texas on
Wednesday and reach southern Arkansas by Thursday morning. Ahead
of the upper low, rain showers are expected to move into southern
sections of the Mid-South on Wednesday. Temperatures will be
close to normal on Wednesday with highs in the upper 50s to lower
60s. As the upper low gets closer to the region Wednesday night,
showers will be possible across the entire Mid-South. Temperatures
will remain seasonal with lows Thursday morning in the mid to
upper 40s. As the upper low moves across north Mississippi on
Thursday rain will begin to end with dry conditions returning by
Thursday afternoon.

High pressure will build into the region for Thursday night
bringing a period of dry and cooler weather through Saturday
night. South winds should return to the region by Sunday bringing
warmer air. A new cold front will move into the central plains by
Monday with more showers expected for the Mid-South from late
Sunday night and into Monday.

ARS

&&

.AVIATION...
/06z TAFs/

The current crop of storms is moving out of the area, but
additional convection is expected to develop overnight as the cold
front moves south across the region. This should provide for a 1-2
hour window for TSRA at the terminals. Ceilings behind the cold
front are expected to drop to ~2 kft for a few hours then give way
to a deck of high clouds with VFR conditions for the remainder of
the period. Winds will shift from the northwest behind the front,
becoming light and variable by 00z.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 3, 3:31 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CST Tue Mar 3 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
331 AM CST Tue Mar 3 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch remains in effect until 5 AM CST this
morning. Severe thunderstorms are possible this morning in the
watch area with damaging winds and large hail as the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning.

In the hours before

Special weather statement, Mar 3, 1:30 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 AM CST Tue Mar 3 2020

TNZ022-054-055-030800-
Henderson TN-Benton TN-Decatur TN-
130 AM CST Tue Mar 3 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CST
FOR...

Northern Henderson County in western Tennessee...
South central Benton County in western Tennessee...
Northern Decatur County in western Tennessee...

At 129 AM CST...a strong thunderstorm producing nickel size hail was
located near Lexington, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Henderson...south central Benton and northern
Decatur Counties should monitor this storm closely.

LAT...LON 3572 8803 3570 8803 3568 8802 3566 8802
      3560 8854 3575 8857 3582 8829 3582 8818
      3584 8818 3585 8819 3589 8801 3576 8799
TIME...MOT...LOC 0729Z 253DEG 38KT 3569 8845
Local storm report, Mar 3, 2:11 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             6 NW DARDEN             35.70N  88.29W
03/03/2020  E1.25 INCH       HENDERSON          TN   SOCIAL MEDIA

            HALF DOLLAR SIZE HAIL FELL AT NATCHEZ TRACE STATE PARK.

&&

MJ
Local storm report, Mar 3, 2:14 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HAIL             4 N PARSONS             35.71N  88.12W
03/03/2020  E1.50 INCH       DECATUR            TN   BROADCAST MEDIA

&&

MJ
Special weather statement, Mar 3, 2:56 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 AM CST Tue Mar 3 2020

MSZ001-002-008-030930-
Marshall MS-DeSoto MS-Tate MS-
256 AM CST Tue Mar 3 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 AM CST
FOR...

Northern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northeastern Tate County in northwestern Mississippi...

At 255 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Hernando, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Marshall...DeSoto and northeastern Tate Counties
should monitor this storm closely.

LAT...LON 3499 9021 3499 8965 3498 8960 3499 8935
      3473 8935 3475 9020 3486 9020 3486 9022
TIME...MOT...LOC 0855Z 265DEG 47KT 3485 8998
Local storm report, Mar 3, 3:15 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             8 NNE PARSONS           35.75N  88.04W
03/03/2020  M2.00 INCH       DECATUR            TN   SOCIAL MEDIA

            LIME SIZE HAIL FELL IN THE SUGAR TREE AREA ALONG
            CHEROKEE HEIGHTS ROAD.

&&

MJ
Local storm report, Mar 3, 3:29 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
329 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     MALDEN                  36.58N  89.98W
03/02/2020                   DUNKLIN            MO   LAW ENFORCEMENT

            AN EMPTY RAIL CAR WAS BLOWN OVER.

1045 PM     TSTM WND DMG     3 SSE MCKENZIE          36.10N  88.48W
03/02/2020                   CARROLL            TN   PUBLIC

            TREE DOWN NEAR BERNIE THOMAS ROAD.

1050 PM     TSTM WND DMG     MCKENZIE                36.14N  88.51W
03/02/2020                   CARROLL            TN   SOCIAL MEDIA

            POWER LINES DOWN.

1107 PM     TSTM WND DMG     3 N CAMDEN              36.11N  88.10W
03/02/2020                   BENTON             TN   TRAINED SPOTTER

            1 LARGE TREE DOWN. DAMAGE TO HOME WITH DAMAGE
            CONSISTING OF ROOF DAMAGE, FASCIA, GUTTERS, AND GARAGE
            DOOR.

1107 PM     TSTM WND DMG     3 N CAMDEN              36.11N  88.10W
03/02/2020                   BENTON             TN   EMERGENCY MNGR

            MULTIPLE HOMES DAMAGED AND TREES DOWN NEAR BALLARD ROAD
            AND HIGHWAY 69.

1107 PM     HAIL             CAMDEN                  36.06N  88.10W
03/02/2020  E1.50 INCH       BENTON             TN   PUBLIC

1216 AM     HAIL             NE BONO                 35.91N  90.80W
03/03/2020  E1.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PEA TO QUARTER SIZE HAIL

0145 AM     HAIL             6 NW DARDEN             35.70N  88.29W
03/03/2020  E1.25 INCH       HENDERSON          TN   SOCIAL MEDIA

            HALF DOLLAR SIZE HAIL FELL AT NATCHEZ TRACE STATE PARK.

0152 AM     HAIL             4 N PARSONS             35.71N  88.12W
03/03/2020  E1.50 INCH       DECATUR            TN   BROADCAST MEDIA

0200 AM     HAIL             8 NNE PARSONS           35.75N  88.04W
03/03/2020  M2.00 INCH       DECATUR            TN   SOCIAL MEDIA

            LIME SIZE HAIL FELL IN THE SUGAR TREE AREA ALONG
            CHEROKEE HEIGHTS ROAD.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:56 AM CSTSpecial Weather StatementMEGDeSoto, Marshall34 min
Mar 3, 3:11 AM CSTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall49 min
Mar 3, 4:33 AM CSTSpecial Weather StatementMEGTishomingo27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.